Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 42, NWS Birmingham, AL

May 25, 2014Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 25, 2014, 5:13 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 5:13 PM CDT (22:13 UTC)
Expired
May 25, 2014, 6:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:18 PM CDTHAIL 13 Ne Trussville, ALHAIL OF NICKEL TO QUARTER SIZE REPORTED ALONG I-59 VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS54 KBMX 252213
SVRBMX
ALC073-115-252300-
/O.NEW.KBMX.SV.W.0042.140525T2213Z-140525T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN ALABAMA...
  WEST CENTRAL ST. CLAIR COUNTY IN ALABAMA...

* UNTIL 600 PM CDT

* AT 507 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRUSSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARGO...MARGARET AND BRANCHVILLE.

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 154...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3364 8641 3358 8657 3368 8669 3378 8655
      3377 8646
TIME...MOT...LOC 2212Z 234DEG 9KT 3366 8653

$$

05/MA
2 follow-up statements
225 
WWUS54 KBMX 252225
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT SUN MAY 25 2014

ALC073-115-252300-
/O.CON.KBMX.SV.W.0042.000000T0000Z-140525T2300Z/
JEFFERSON AL-ST. CLAIR AL-
525 PM CDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ST. CLAIR AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ARGO...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARGO...BRANCHVILLE AND MARGARET.

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 143 THROUGH 154...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8641 3360 8654 3367 8662 3376 8655
      3377 8646
TIME...MOT...LOC 2226Z 214DEG 6KT 3367 8652

$$

05/MA
963 
WWUS54 KBMX 252236
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SUN MAY 25 2014

ALC073-115-252246-
/O.CAN.KBMX.SV.W.0042.000000T0000Z-140525T2300Z/
JEFFERSON AL-ST. CLAIR AL-
536 PM CDT SUN MAY 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8641 3360 8654 3367 8662 3376 8655
      3377 8646
TIME...MOT...LOC 2236Z 234DEG 9KT 3370 8647

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:18 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 25, 3:18 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT SUN MAY 25 2014

.DISCUSSION...

CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS THE LARGE UPPER LOW HAS
MOVED ONLY SLIGHTLY SINCE YESTERDAY...AND IS NOW CENTERED OVER NEW
MEXICO AND COLORADO. UPPER LEVEL RIDGING CONTINUES OVER MOST OF
THE CENTRAL AND SOUTHEASTERN CONUS. AT THE SURFACE CONVECTION HAS
DEVELOPED TO OUR NORTHWEST OVER MISSISSIPPI AND NORTHEAST OVER
GEORGIA ALONG THE WEAK SURFACE BOUNDARY THAT HAS PERSISTED FOR
SEVERAL DAYS AND WHICH REFUSES TO GO AWAY. ADDITIONAL CONVECTION
HAS DEVELOPED THIS AFTERNOON TO OUR SOUTH ALONG A SURFACE
TROUGH/SEA BREEZE BOUNDARY ACROSS SOUTHERN ALABAMA AND NORTHERN
FLORIDA. AGITATED CUMULUS ARE PRESENT ACROSS OUR SOUTHWESTERN AND
NORTHEASTERN ZONES...AND SOME RETURNS HAVE BEGUN SHOWING UP ON
RADAR ACROSS CENTRAL ALABAMA.

KEPT THE MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH 10 PM FOR MOST OF THE AREA. WILL HAVE TO WATCH TO CONVECTION
FROM THE SEA BREEZE TO OUR SOUTH AS IT MOVES SLOWLY NORTHWARD WITH
TIME. IF THESE STORMS HOLD TOGETHER OR SEND AN OUTFLOW BOUNDARY
NORTH TOWARDS US...THEN WILL NEED TO INCREASE POPS ACROSS THE
SOUTH FOR EARLY TONIGHT. MANY PLACES WILL REMAIN DRY HOWEVER WITH
HIGH PRESSURE STILL IN PLACE. ALSO...WET MICROBURST AND HAIL
POTENTIAL FOR THE REST OF TODAY REMAINS TOO ISOLATED TO MENTION IN
THE HWO. FOR MONDAY NOT EXPECTING THINGS TO BE TOO MUCH DIFFERENT
FROM TODAY. EXPECT ANOTHER HOT AFTERNOON WITH A 20 TO 30 PERCENT
CHANCE FOR AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS MOSTLY THE
NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA...WHICH ARE
CLOSER TO THE REMNANT SURFACE BOUNDARY. BETTER AGREEMENT IN QPF
BETWEEN THE GFS AND ECMWF WARRANTED THE SLIGHTLY HIGHER POPS FOR
TOMORROW. BUT EVEN SO...A MAJORITY OF LOCATIONS SHOULD REMAIN DRY.

FOR TUESDAY RAIN CHANCES LOOK FAIRLY MINIMAL AREA WIDE AS THE UPPER
RIDGE SLOWLY BREAKS DOWN DUE TO THE CLOSED UPPER LOW PREVIOUSLY
MENTIONED SLOWLY APPROACHING ALABAMA. FOR WEDNESDAY THROUGH NEXT
SUNDAY MAINTAINED THE HIGHER POPS THAT ARE IN THE FORECAST...20 TO
30 PERCENT...DUE TO THE PRESENCE OF THE UPPER LOW OVER THE SOUTHEAST.
SOMEWHERE IN THIS TIME FRAME RAIN CHANCES WILL PROBABLY BE HIGHER
THAN CURRENTLY ADVERTISED...BUT NOT ABLE TO NARROW IT DOWN JUST
YET. BY LATE IN THE WEEK THE UPPER LOW IS FORECAST BY BOTH THE GFS
AND ECMWF TO WEAKEN/DISSIPATE...WITH A LONGWAVE RIDGE TAKING HOLD
OVER MOST OF THE CENTRAL AND EASTERN CONUS. THIS MAY BRING SLIGHTLY
WARMER TEMPERATURES BACK TO THE AREA JUST IN TIME FOR NEXT WEEKEND.

77/GLEASON

&&

.AVIATION...
18Z TAF DISCUSSION.

A HIGH PRESSURE RIDGE SURFACE AND ALOFT REMAINS CENTERED
IMMEDIATELY SOUTH AND EAST OF THE FORECAST AREA THROUGH THE
PERIOD. 12Z BMX RAOB INDICATES A BIT MORE LOW LEVEL MOISTURE THAN
PREVIOUS MORNINGS. THEREFORE...WILL KEEP THE MENTION OF MVFR BR
AROUND SUNRISE IN SEVERAL SPOTS...POSSIBLY BRIEFLY DIPPING LOWER.
OTHERWISE...VFR CONDITIONS ARE ANTICIPATED WITH SCATTERED CUMULUS
AND CIRRUS OVERHEAD. RAIN CHANCES REMAIN ON THE LOW SIDE DUE TO
LIMITED MEAN MOISTURE AND FOCUSING MECHANISM. SOME RADAR ECHOES
ARE GETTING CLOSER...BUT NOT ENOUGH FOR MENTION AT ANY TERMINAL.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  86  64  87  63 /  20  30  20  10  10
ANNISTON    65  87  67  87  66 /  20  30  20  10  10
BIRMINGHAM  68  89  69  88  69 /  10  20  10  10  10
TUSCALOOSA  67  91  67  89  67 /  10  10   0  10  10
CALERA      68  88  68  87  67 /  10  10  10  10  10
AUBURN      66  86  67  86  66 /  20  30  20  10  10
MONTGOMERY  68  91  68  90  68 /  20  20  10  10  10
TROY        65  90  66  90  65 /  20  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 25, 12:54 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT SUN MAY 25 2014

ALZ011>015-017>050-261800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 5:08 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN MAY 25 2014

ALZ024-026-252300-
JEFFERSON AL-ST. CLAIR AL-
508 PM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...

AT 503 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGVILLE...
  ODENVILLE...
  CLAY...
  ARGO...
  MARGARET...

&&

LAT...LON 3372 8629 3355 8654 3364 8670 3378 8667
      3378 8665 3377 8665 3377 8664 3377 8658
      3380 8658 3380 8652 3382 8644
TIME...MOT...LOC 2208Z 219DEG 5KT 3365 8655

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:08 PM CDTSpecial Weather StatementBMXSt. Clair52 min
May 25, 5:23 PM CDTSpecial Weather StatementBMXChilton52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.